It’s that season of the year again, and with the fatalities from the H1N1 strain returning to the news folks are clamoring for Tamiflu (oseltamivir).
And, there’s still no evidence it has any protective effect at reducing complications from seasonal influenza. In these two studies, a systematic review and a meta-analysis, some small reductions in symptom duration in mild illness were outweighed by drug adverse events such as nausea, vomiting, and diarrhea. There is no evidence of any decrease in severe complications of influenza.
Unfortunately, the heterogeneity of trials, irregularities in baseline characteristics, and incomplete peer review all impair knowledge translation of this relatively expensive outpatient medication. You’re all hopefully aware of the BMJ’s ongoing open data campaign regarding Tamiflu. The last update from July seemed to indicate independent access to higher-quality trial data had finally been achieved. If there is a durable, beneficial effect attributable to osletamivir, perhaps we will soon know. Given the lack of transparency to date, I’m not optimistic.
A 68-year-old male presents with a chief complaint of chest tightness that started at rest approximately three hours prior and has been constant ever since. He desribes it as a vice-like sensation limited to the central portion of his chest. Nothing makes the pain better or worse and he rates it at about a 6 out of 10.
At a glance the patient appears pretty healthy. He is well-nourished and of normal weight, does not smoke, and feels alright aside from the nagging discomfort in his chest. His skin in warm, pink, and dry and his radial pulse is strong, fast, and irregular.
Vitals are as follows:
HR approx 125 bpm, irregular
BP 110/58 mmHg
RR 18 /min and unlabored
SpO2 96% on room air
Temp 37.1 C (98.8 F)
Past medical history is significant for well-controlled hypertension, DVT/PE two years prior, and incidental coronary artery disease noted on a chest CT performed for the PE.
His medications include only amlodipine for hypertension and ongoing warfarin therapy for the prior PE/DVT.
Because of the patient's chest pain and irregular pulse you perform a 12-lead ECG and see the following…
And, because it's the future, you also have immediate access to a copy of the patient's ECG from two years prior at the time of his PE/DVT…
What therapies are you going to implement to treat this patient?
A snippet of “Cocaine Blues” shows up in Inside Llewyn Davis, a film based partly on Dave Van Ronk’s book The Mayor of MacDougal Street: A Memoir. Van Ronk’s memoir is a fiercely intelligent and level-headed reminiscence of the music scene in Greenwich Village in the 1950s and 60s — what Van Ronk called the “Great American Folk Scare.” That the Coen Brothers made such a grim and bloodless movie out of it is, to my mind, a cultural tragedy.
“Cocaine Blues” — a song closely associated with Van Ronk — was actually written by the Rev. Gary Davis. As Van Ronk writes in his memoir:
Being a reverend, of the fundamentalist persuasion, [Davis] did not like to sing secular songs in any public situation. He especially would not sing blues, but any song that was not a religious song was the Devil’s music . . .”
Many people still think, mistakenly, the Van Ronk wrote the song.
Best of 2013 in PulmCCM (Part 2) Read Part 1 2013 brought us a bumper crop of interesting and useful journal articles. No one could read them all, much less review them, but we at PulmCCM did our best. Here are the ones we found most worth your time. Happy New Year from PulmCCM, and [... read more]
This flashcard is a true amalgam. I started with common sources of cyanide (CN) when items are burned. This included wool, silk, polyurethane, and rubber. This naturally prompted me to draw a lamb wearing silk stockings sitting in a cheap polyurethane chair atop a pile of burning tires…
The idea for a lamb wearing thigh high stockings was from a scene with Gene Wilder in Woody Allen’s 1977 film Everything You Ever Wanted to Know about Sex but Were Afraid to Ask….and after that, it was all downhill from there.
I did think it was important to try and convey the classic scenario of a firefighter passed out from inhalation of cyanide containing fumes and that iatrogenic cyanide poisoning can occur with continued use of IV nitroprusside.